My daughter is 5 years old and has ADHD. She recently went on Concerta, multivitamins, then her PCP prescribed cetirizine as well for hay fever that I didn't even realize she had. A month later, the PCP scheduled a cardiology check for the Concerta meds; the pediatric cardiologist discovered my daughter had PACs. None of the other doctors/nurses noticed the arrhythmias on previous exams which surprised the cardiologist. The cardiologist then did EKGs, ultrasounds, and finally a 24 hour holter monitor (while still on all of her medications). Then the cardiologist took her off all of her meds for 10 days and did another EKG and 24 hour holter. She still had the PACs even off meds. Now my daughter is on propranolol 20 mg/5mL at 2 mL per day, Concerta 27 mg, and cetirizine all together. My problem now is that the Concerta seems to not be as effective when she was doing so well before. I asked to take her off the propranolol to see if it would make a difference but the cardiologist said that she is in danger of morbid arrhythmia and that her arrhythmia was wildly out of control. They told me she was having 3-4 PACs in a row constantly. Is this really dangerous? I read that children often have PACs and is not dangerous. Now that she is on the propranolol, her PACs have become less frequent and the cardiologist has mentioned up titrating the propranolol. Is it possible that the Concerta has caused this arrhythmia since nobody heard the arrhythmia before? How serious is this? At first, they really played it down and made the propranolol sound as if it was just precautionary, but when I asked to take her off of it, the doctors became very alarmed and asked me to bring her in again. We have been to see the peds cardiologist 3 times now in the last 2 months and have another appointment scheduled. Should I be looking into an ADHD medication that is a "non stimulant"? I am very concerned that none of the doctors are making any suggestions here.
Without seeing the results of the Holter monitor, it is difficult for me to say exactly what the source of her PACs is. However, it sounds to me that the early beats continued without stimulant therapy, which means that they are likely unrelated. That said, stimulants can increase the propensity to have PACs (or PVCs) if you already have them. I am a little confused, though, about treatment for this. If she doesn't have a prolonged sustained tachyarrhythmia, such as supraventricular tachycardia (SVT), brief runs of 3-4 PACs are not life-threatening (unless she has a structurally abnormal heart). She certainly may be at risk for developing SVT, but if she has a structurally normal heart, it will be a nuisance and is also typically not life-threatening. The natural history of it is for it not to spontaneously resolve. Therefore, it can be treated with observation, medications for prophylaxis (which ends up being life-long), or with a special procedure called an electrophysiology study with radiofrequency ablation.
If you are not comfortable with the care that she is receiving, it would be important to consider a second opinion, especially one from a pediatric electrophysiologist, a pediatric cardiologist who specializes in electrical problems with the heart.
Listen to your cardiologist. He/she knows best - not what you read online or hear from others. Unless I am mistaken, you and the people you are talking to online didn't go to medical school and complete years of residency training, etc. If an M.D. says your child's life could be at risk - don't you think you should follow their advice? Real or potential heart issues are NOTHING to fool around with - ever.
Yes, thank you. Her cardiologist has since taken her off all medications and has deferred to the PCP for further management. The cardiologist suggested possibly a nonstimulant medication or nothing at all. The problem now lies with the public school accepting the responsiblity to teach her with her ADHD.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.